Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS La Crosse, WI

August 26, 2000Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 26, 2000, 6:30 AM CDT for Mitchell County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 26, 2000, 6:30 AM CDT (11:30 UTC)
Expired
Aug 26, 2000, 7:15 AM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mitchell County, IA

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:35 AM CDTHail 1Stacyville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 261132
SVRLSE
IAC131-261215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
630 AM CDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA

* UNTIL 715 AM CDT

* AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STACYVILLE...OR ABOUT 10 MILES NORTH OF
  OSAGE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LITTLE CEDAR AT 645 AM CDT
]

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNI)NG AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4353 9278 4337 9293 4324 9282 4334 9256

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:30 AM CDT, 4 hours earlier.

Area forecast discussion, Aug 26, 2:30 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CDT SAT AUG 26 2000

MAIN CONCERN WILL BE PRECIPITATION CHANCES.

WEAK BOUNDARY WAS ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN WAS SLOWLY SINKING TO THE SOUTH. WATER VAPOR IMAGERY
SHOWS DARKENING AREA CUTTING INTO EAST CENTRAL MINNESOTA. AT
07Z...KARX RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS JUST
WORKING INTO WEST CENTRAL WISCONSIN AHEAD OF THE JET. STORM TOP
DIVERGENCE OVER 100 MPH IN VELOCITY DATA ON STRONGEST STORMS. OTHER
SCATTERED THUNDERSTORM ACTIVITY STRETCHED EAST INTO CENTRAL
WISCONSIN. SOUNDINGS INDICATED 1000 TO 2500 J/KG VALUES OF CAPE
ACROSS THE FORECAST AREA EARLY THIS MORNING.

ETA 00Z RUN FORECASTS JET PUSH TO THE SOUTHEAST EARLY THIS MORNING
WITH MOST OF THE ASSOCIATED UPPER LEVEL DIVERGENCE INTO EASTERN
WISCONSIN BY 12Z. LOOKING AT Q-VECTOR CONVERGENCE...500-300 MB
LAYER HAS BEST FORCING BETWEEN 06Z AND 12Z. IN THE 850-700 MB
LAYER...BEST FORCING IS GENERALLY INTO EASTERN WISCONSIN AND
NORTHERN ILLINOIS BY 12Z. LOOKING IN OUTER PERIODS...LOW LEVEL
FORCING SEEN AT 28/12Z IN THE 850 TO 700 MB LAYER ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. PRECIPITABLE WATER VALUES ARE PUSHED
UP CLOSE TO 2.0 INCHES BY 28/12Z AS FLOW RETURNS BEHIND HIGH CENTER.
SURFACE PRESSURE GRADIENT VALUES FALL BELOW 5 TONIGHT...AS HIGH
RIDGE AXIS SLIDES ACROSS THE AREA.

EXPECT SHOWERS AND THUNDERSTORMS TO PUSH TO THE SOUTHEAST THIS
MORNING...FOLLOWING THE CURRENT TRENDS. SOME THUNDERSTORMS MAY BE
SEVERE WITH LARGE HAIL AND STRONG WINDS. WITH WINDS DROPPING OFF
AND GENERALLY CLEAR SKIES...EXPECT FOG TO DEVELOP OVERNIGHT. ETA/AVN
BOTH BRING WEAK TO MODERATE LOW LEVEL FORCING INTO WESTERN SECTIONS
BY SUNDAY NIGHT. WILL INTRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS IN WESTERN CUTS...AND ENTIRE AREA ON MONDAY.

.LSE...NONE.

NELSON

In the hours before

Local storm report, Aug 26, 3:51 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 AM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0332 AM    ALMA                      WI   1.00 INCH HAIL
08/26/00   BUFFALO                        REPORTED BY SPOTTER

NELSON
Local storm report, Aug 26, 4:15 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0358 AM    ORONOCO                   MN   0.75 INCH HAIL
08/26/00   OLMSTED                        REPORTED BY DISPATCH

0406 AM    GENOA                     MN   0.75 INCH HAIL
08/26/00   OLMSTED                        REPORTED BY DISPATCH

NELSON
Local storm report, Aug 26, 4:17 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 AM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
=
0415 AM    1 N ALTURA                MN   0.75 INCH HAIL
08/26/00   WINONA                         REPORTED BY DISPATCH

NELSON
Local storm report, Aug 26, 4:39 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
439 AM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0438 AM    WINONA                  MN     0.88 INCH HAIL
08/26/00   WINONA                         REPORTED BY DISPATCH

NELSON
Local storm report, Aug 26, 5:09 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 AM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0505 AM    2 NE WHALEN               MN   60 MPH TSTM GUST
08/26/00   FILLMORE                       REPORTED BY LOCAL SPOTTER

NELSON
Special weather statement, Aug 26, 5:40 AM CDT, 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 AM CDT SAT AUG 26 2000

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF THE
AREA THROUGH 8 AM...

THIS WATCH IS GENERALLY ALONG AND SOUTH OF A ROCHESTER TO BLACK RIVER
FALLS LINE...AND ALONG AND WEST OF A BLACK RIVER FALLS TO DUBUQUE
IOWA LINE.

DEEP MOISTURE...MODERATE MID LEVEL INSTABILITY AND MODERATE WIND
SHEAR HAVE COMBINED TO PRODUCE WIDESPREAD STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA EARLY THIS MORNING. SOME OF THESE
STORMS REMAIN CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
ACROSS PARTS OF THE AREA THIS MORNING.

THE LOW PRESSURE SYSTEM...COOL FRONT...AND UPPER LEVEL DISTURBANCE
RESPONSIBLE FOR TRIGGERING THE STORMS THIS MORNING WILL MOVE EAST AND
SOUTH OF THE AREA THIS MORNING. THE THREAT OF THUNDERSTORMS IS GOING
TO END ACROSS THE AREA THROUGH THE MORNING AS THESE FEATURES MOVE
AWAY. SOME DRIER AND MORE STABLE AIR WILL MOVE IN FOR THIS AFTERNOON
THROUGH SUNDAY...WITH THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED TO BE LATER SUNDAY NIGHT INTO MONDAY.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE
WEATHER SITUATION AND BE PREPARED FOR ACTIVATION THIS MORNING.
EVENING. THE MAIN THREAT TIME WILL BE THROUGH 8 AM THIS MORNING.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:42 AM CDTSevere Thunderstorm WarningARXHoward63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.